Alert archive / Oregon / High Surf Advisories in 2011

High Surf Advisory 11, NWS Medford, OR

November 21, 2011Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Nov 21, 2011, 3:15 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 22, 2011, 4:00 AM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2011, 3:15 AM PST (11:15 UTC)
In effect from
Nov 22, 2011, 4:00 AM PST
Expired
Nov 23, 2011, 12:00 PM PST
In force
32 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Nov 21, 1:02 AM PST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 21, 1:02 AM PST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
102 AM PST MON NOV 21 2011

.DISCUSSION...21/00Z NAM/GFS IN.

CURRENTLY HIGH CLOUDS ARE STREAMING OVER THE FORECAST AREA AS
MOISTURE MOVES THROUGH A WEAK DIRTY RIDGE OVER THE AREA. LOWER
STRATUS CLOUD COVER HAS DEVELOPED IN THE PAST SEVERAL HOURS. THE
RIDGE WON'T LAST LONG. YET ANOTHER STRONG UPPER TROUGH WILL DIG
WELL OFFSHORE MONDAY AND TUESDAY...AND SHORT WAVES EJECTING FROM
THE TROUGH WILL SUPPORT FRONTS MOVING ONSHORE.

THE FIRST OF SEVERAL FRONTS WILL MOVE ONSHORE MONDAY AFTERNOON AND
THEN STALL OVER THE WEST SIDE AS WAVES MOVE UP THE FRONT. THEN A
SECOND FRONT WILL STALL JUST OFFSHORE TUESDAY EVENING AND MORE
WEAK WAVES WILL MOVE UP THE FRONT.

THIS PATTERN WILL SUPPORT A SUSTAINED STRONG SOUTH WIND EVENT. AT
THIS TIME IT APPEARS THAT THIS EVENT WILL LAST FROM MONDAY EVENING
THROUGH WEDNESDAY AFTERNOON. WINDS MAY PEAK AT STORM FORCE. THE
COAST AND COAST RANGE...IN PARTICULAR...WILL BE GETTING A LOT OF
RAIN...WITH STORM TOTALS POSSIBLY TOPPING TEN INCHES AT SOME COAST
RANGE LOCATIONS. THE SUSTAINED SOUTHERLY ADVECTION WILL ALLOW
SNOW LEVELS TO RISE UP TO 5000-6000 FEET AND POSSIBLY HIGHER
TUESDAY INTO WEDNESDAY. SOUTH FACING HARBORS SUCH AS PORT ORFORD
WILL LIKELY BE IMPACTED BY HEAVY SOUTHERLY SEAS. HOWEVER COASTAL
FLOODING IS NOT EXPECTED IN OTHER AREAS. WILL LIKELY UPGRADE THE
CURRENT HIGH WIND WATCHES TO WARNINGS AND WILL ISSUE A WARNING FOR
THE SHASTA VALLEY AS WELL.

THE SECOND FRONT WILL FINALLY MOVE ONSHORE WEDNESDAY AFTERNOON JUST
AHEAD OF THE LONG WAVE TROUGH. THE TROUGH ITSELF WILL MOVE ONSHORE
WEDNESDAY NIGHT INTO THURSDAY...SPLITTING AS IT DOES SO. THE MAIN
EFFECT OF THE SPLIT WILL BE TO DELAY THE DEPARTURE OF THE TROUGH
TO POINTS EAST. IT WILL MOVE EAST OF THE CWA EARLY THURSDAY.

YET ANOTHER SHORT WAVE WILL MOVE ON THE HEELS OF THE THURSDAY
MORNING SYSTEM...MOVING ONSHORE IN THE AFTERNOON AND EVENING. THIS
WILL PUSH ANOTHER COLD FRONT ONSHORE THURSDAY AFTERNOON AND IT WILL
GRADUALLY WEAKEN AS IT MOVES INLAND. THIS DOES NOT LOOK TO BE AS
STRONG OF A SYSTEM AS THE PREVIOUS ONE...BUT IT DOES APPEAR TO BE
COLDER WHICH COULD IMPACT TRAVEL OVER MOUNTAIN PASSES.

EXTENDED DISCUSSION FROM THE SUNDAY AFTERNOON AFD...THURSDAY
THROUGH MONDAY.  THE ECMWF MODEL INDICATES ANOTHER FRONT MERGING
WITH THE INITIAL ONE THURSDAY INTO FRIDAY...WHICH WOULD PROLONG
PRECIPITATION AND MOUNTAIN AND SISKIYOU SUMMIT PASS LEVEL
SNOWFALL. THE GFS40 SHOWS THIS SECOND FRONT TO BE WEAKER AND
FURTHER NORTH. AT THIS POINT FAVOR THE MORE SOUTHERN MERGING ECMWF
SOLUTION.

HIGH PRESSURE IS EXPECTED TO BUILD IN LATE FRIDAY THROUGH
SATURDAY...BUT THERE IS SIGNIFICANT UNCERTAINTY ON THE STRENGTH
AND DURATION OF THIS HIGH PRESSURE RIDGE. WHILE IT WILL WARM
UP...AT LEAST OUTSIDE OF VALLEY INVERSIONS...FRIDAY AND
SATURDAY...THE GENERAL CONSENSUS IS THAT ANOTHER FRONTAL SYSTEM
WILL THREATEN THE AREA WITH MORE PRECIPITATION LATE IN THE WEEKEND
THROUGH EARLY NEXT WEEK...BTL

&&

.AVIATION...MVFR CIGS HAVE DEVELOPED ALONG THE COAST WITH AREAS OF
THE COAST RANGE OBSCURED. PATCHY MVFR CIGS WITH HIGHER TERRAIN
OCCASIONALLY OBSCURED OVER THE EAST SIDE...THE UMPQUA BASIN...AND
AROUND THE MOUNT SHASTA AREA. ENOUGH LOW LEVEL MOISTURE MAY LEAD
TO PATCHY MVFR CIGS/VSBYS NEAR KLMT BY DAWN...OTHERWISE...VFR IS
EXPECTED THERE THROUGH TONIGHT. KMFR WILL REMAIN VFR. WIDESPREAD
MVFR CIGS WITH HIGHER TERRAIN OBSCURED WILL DEVELOP MONDAY EVENING
FROM THE CASCADES WEST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
        ORZ021.
     HIGH WIND WATCH FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT
        FOR ORZ030-031.

CA...NONE.

PZ...STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
        PZZ350-356-370-376.
     GALE WARNING FROM 1 AM MONDAY TO 10 AM PST TUESDAY FOR
        PZZ356-376.
     HAZARDOUS SEAS WARNING FROM 1 AM MONDAY TO 1 PM PST WEDNESDAY
        FOR PZZ350-356-370-376.
     GALE WARNING FROM 1 AM MONDAY TO 10 AM PST TUESDAY FOR
        PZZ350-370.

15/15/02
Hazardous weather outlook, Nov 20, 4:03 PM PST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
403 PM PST SUN NOV 20 2011

ORZ030-031-220015-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
403 PM PST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT MONDAY EVENING THROUGH LATE TUESDAY
NIGHT. SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS.

THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-220015-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
403 PM PST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT MONDAY EVENING THROUGH TUESDAY
EVENING. SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS.

THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:00 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake61 hr
Nov 21, 3:06 AM PSTStorm WarningMFR54 hr
Nov 21, 2:41 PM PSTWind AdvisoryMFRJackson, Josephine, Klamath47 hr
Nov 21, 2:18 PM PSTWinter Weather AdvisoryMFRSiskiyou17 hr

Nearby

High Surf Advisories in Oregon, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.